The widely used diabetes drug gliclazide has been linked to an increased risk of hypoglycaemia and cardiac death, Australian researchers have warned.
In a study of 30 well-controlled patients with type 2 diabetes treated with the sulfonylurea some 30% of patients experienced clinically significant hypoglycaemia over a 48-hour period of continuous blood glucose monitoring.
Worryingly, more than 60% of the episodes occurred at night, the researchers reported.
For many patients the event was also associated with signs of cardiac distress like increased QT dynamicity and QTc prolongation – a novel finding that researchers said added weight to a growing body of evidence that hypoglycaemia predisposes patients to cardiac arrhythmia, raising the risk of adverse cardiac outcomes including cardiac death.
In the aftermath of recent studies linking sulfonylureas with increased cardiovascular risk, gliclazide has come out relatively unscathed. Considered the safest of the controversial drug class, it remains the most commonly prescribed sulfonylurea in Australia.
But speaking to the limbic, endocrinologist Dr Timothy Middleton who is also the lead author on the paper published in Diabetes Care said he suspects that’s probably because much of the hypoglycaemia associated with its use is nocturnal and most of the studies involving gliclazide have not made use of continuous glucose monitoring; consequently, asymptomatic hypoglycaemia has remained undetected.
“The message here is that all sulfonylureas are associated with increased rates of hypoglycaemia and the fact that a significant percentage of hypoglycaemia is asymptomatic is something we should not overlook,” he added.
Noting that patients in the study were treated to currently accepted targets – average HbA1c was in the 6.5-7 % range – Dr Middleton said doctors should be aware of the high underlying rate of hypoglycaemia even in their well-controlled patients who are being treated with gliclazide.
Dr Middleton also noted that the cardiovascular effects of sulfonylurea-related hypoglycaemia are heterogeneous; some patients will experience QT prolongation and increased cardiac ectopy and others will not. However, he noted that it was not possible to accurately predict which patients will respond adversely to sulfonylurea-related hypoglycaemia.
“Overall, caution and personal discretion in the use of sulfonylurea therapy is advised,” he suggested.
While he continues to prescribe the medication for some of his patients Dr Middleton said he is now more mindful of its propensity for hypoglycaemia especially in situations where it could be devastating, particularly in older patients with underlying cardiovascular disease.
“I have generally moved away from using sulfonylureas and have instead opted to use some of the newer classes of oral hypoglycaemic agents which have been shown to be benign in cardiovascular outcome trials.”
Adding that he doesn’t ‘vilify’ the drug and the other sulfonylureas, which he said have ‘helped thousands of patients achieve good glycaemic control over many years,’ Dr Middleton argued that it may be time to re-evaluate their position in treatment guidelines and algorithms.
“I feel that DDP-IV inhibitors, GLP-1 receptor agonists and SGLT2-inhibitors should be prioritised as second-line agents after metformin. The newer agents have a low propensity for both hypoglycaemia and weight gain and have been shown to be benign and in some instance favourable, in large-scale cardiovascular safety trials.
“Personalisation of treatment of type 2 diabetes is important and some patients will benefit from treatment with sulfonylureas but moving forward I don’t see sulfonylureas as the best first choice after metformin.”